Why the study?
Does inhaled albuterol precipitate acute hypokalemic periodic paralysis in patients with a history of HPP?
Does inhaled albuterol precipitate acute hypokalemic periodic paralysis in patients with a history of HPP?
Inhaled albuterol may precipitate acute hypokalemic periodic paralysis in susceptible patients, warranting cautious use.
Possible albuterol-HPP link in one case warrants caution; leaves open causal association requiring further study.
PURPOSE: An episode of acute hypokalemic paralysis associated with the use of inhaled albuterol is described. SUMMARY: A 34-year-old woman admitted to the emergency department reported the development of pain and diffuse paralysis of the extremities and torso shortly after using an albuterol inhaler. At age 18, she had been diagnosed with hyokalemic periodic paralysis (HPP), a disorder of muscle membrane excitability caused by serum potassium depletion that can lead to life-threatening neuromuscular and cardiovascular complications. After a 15-year period of episodically recurring HPP symptoms despite long-term acetazolamide use, she was switched to spironolactone therapy and had experienced no HPP exacerbations for about 1 year. On her arrival in the emergency department, the patient's serum potassium concentration was 1.8 meq/L and she was mildly tachycardic (heart rate of 125 beats/min). After careful supplementation to gradually increase the serum potassium concentration to 5.4 meq/L, the patient slowly regained movement and strength in her extremities. Application of the adverse drug reaction probability scale of Naranjo et al. to this case yielded a score of 3, indicating that albuterol was possibly the cause of the patient's HPP exacerbation. Beta-2-adrenergic agonists and several other medications can affect serum potassium levels; although the potential risks posed by the use of such drugs in patients with a history of HPP are unclear, cautious use in the context of known HPP is advised. CONCLUSION: A patient previously diagnosed with HPP experienced an exacerbation of HPP possibly induced by inhaled albuterol treatment.
No takes yet. Share an insight, caveat, or question.
Tucker et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: